Anyone not able to get 24 hr pain relief from Prednisone?
I’m on day 17 of prednisone for newly diagnosed PMR. Within a few hours of that first dose went from level 8 pain to a 2.
Unfortunately pain always comes back around 3am. After 8 days of that, rheumatologist upped dose from 20mg to 30mg. Pain still comes back, but at a level 4 instead of 7.
I’m stuck. I’ve tried dose splitting and dose timing changes. The pain still comes back early morning.
Can’t begin tapering until it’s under control. Doc has called me in next week to discuss options - assuming Methotrexate or biological.?
Did any of you have this happen? Not able to put PMR “to sleep” for 24 hours with prednisone? Would love to hear some encouraging scenarios.
Haven’t gone back to ugly crying yet, but my shoulders, arms, clavicles and wrists/thumbs hurt so bad in morning I get the self-squeeze-out tears from the pain.
Grateful the hip/glutes/thigh girdle area has for some reason become less painful.
Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) Support Group.
Connect

@nlcarl I would suggest you talk with your doctor about going to 40mg prednisone a day for 4-6 days then 30mg split per day (20mg in the early morning and 10mg about 10 hours later) to see it that knocks the pain. If that works then any tapering should focus on eliminating the evening does first, then the morning dose. The reason being is that taking prednisone early in the morning mimics your body's natural release of cortisol. I would also want to hear what my doctor had to say and ask questions before making any decision.
I have real problems with getting any sleep when taking more than 20mg. I hope you don't start having some really inconvenient prednisone side effects.
-
Like -
Helpful -
Hug
3 Reactions@rhonna
I'm glad you're seeing a Rheumatologist. I understand why you're tapering the way you are now. Had to increase in the beginning because I was still having symptoms of pain. Going up to 25mg for 14 days took care of it. Tapering now I'm beginning to feel some of my chronic pain I've had for years and some pain that's in the same areas as PMR was but nothing like it was prior to PMR and it doesn't wake me up at night like PMR shoulder+ pain did every night. I'm not working and probably not as active as you sound like you want to be (slowing down to accommodate body) because my body has forced me to. It might not help your anxiety, but for myself, I had to learn long ago that I have to give up control. Control of what I "want" to do, to happen, how soon, how fast, etc. That's not to say it doesn't bother me or that I'm some patient person, but my body has forced me to work with it and accept it's limitations and what time it needs in whatever part of my body. Worry won't help you and can even hurt you. That's not to say don't be concerned, but wait until you actually get a result or diagnosis before you allow it to cause you too much anxiety if you can. Many times things turn out not to be the thing we fear. I don't know if you're having any problems with sleep but .5mg Melatonin (1/2 of a 1mg Melatonin pill)and Magnesium glycinate are helping me get much better quality sleep now. Sleep is so critical for our bodies to repair and restore.
I hope you can find some peace and try to take it one day at a time. We really can't rush our bodies. Blessings.
@mrsschib
I'm so sorry you're experiencing the unbearable pain again. I'm a newbie and only know what I've learned from people here and my own research. Have you contacted your Dr yet? That's my 1st suggestion as they know you and your exact history with PMR and Prednisone doses. The lowest possible dose to resolve the pain/symptoms is what I've read and heard but this isn't medical advice. Can you message your Dr today through a medical portal or call his office and try to get in touch that way? I hope you can try today and get relief quickly. I know that brutal pain all too well. Kevzara takes 6-8 weeks to build up in your system from what I've read, if that's correct, you're going to need relief even if you start Kevzara right away until it can begin to help your pain if what I've read is correct.
Blessings
Thank you for confirming the chills and tremors are part of it. I had to run my fireplace all summer trying to keep warm. The prednisone is helping a bit with the chills now, after 3 months, but when fatigued the tremors are quite alarming. Was tested for MS and Parkinsons and those were ruled out. As I suffer from UTIs I have to avoid hot tubs. Long hot showers do work, but the chills are internal and you are right, they don't register on a thermometer. Needless to say our utility bills have been very high all these months!
-
Like -
Helpful -
Hug
2 Reactions@boomermeg you are so right, we should not rush our bodies healing. I am actually sleeping just fine on the prednisone, strangely enough. Anxiety is worse in the morning when the prednisone kicks in. And worry causes stress which causes a PMR flare, so you are so right on that as well. Thank-you for your tips and input. Greatly appreciated!
-
Like -
Helpful -
Hug
1 Reaction@rhonna
I'm glad if it helps at all and I'm really glad to hear you're sleeping ok with the Prednisone. For myself, it was the 25mg dose that was hard to sleep with, and that's when I started the Magnesium glycinate and Melatonin. Since getting down to 20mg I sleep really well, and those 2 make it even better.
Life is hard enough. Each day "has enough worry unto itself," someone once said....
That's so true. Keep each day in perspective. First things first. Do what's most important and then let the rest wait if need be. There will be some not so great days, but there will also be better days ahead. New every morning. Blessings.
-
Like -
Helpful -
Hug
1 ReactionThanks for your kind response. I was able to reach my Dr & she advised on
the proper dose. I hate having to go back on it again. It has created such
havoc on my body but it beats the pain!
-
Like -
Helpful -
Hug
1 Reaction@mrsschib I also have intermittent chills ( no fever here either ). Last bout was definitely due to playing a rehearsal/concert in a too cold hall (5 hours). In early days before diagnosis, this happened every night.
-
Like -
Helpful -
Hug
2 Reactions@mrsschib
You should call your doctor, even if you have to leave a message with the answering service. Think back to your prednisone tapering and when the pain began. Mine started when I went under 10mg, but I don't suggest starting up again without discussing with your doctor. Only your doctor knows your individual circumstances.
-
Like -
Helpful -
Hug
2 Reactions@jandee
Are you on meds now that are controlling them? I thought the thermometer was broken or that I was going crazy!
I hope you're doing better!
-
Like -
Helpful -
Hug
1 Reaction